Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 79, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 23, 2019, 7:37 PM CDT for 4 counties in Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 7:37 PM CDT (00:37 UTC)
- Expired
- May 23, 2019, 8:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:37 PM CDT | HAIL 0.88 | Morganville, KS | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:56 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.0
The text
As transmitted.
711
WUUS53 KTOP 240037
SVRTOP
KSC027-029-161-201-240115-
/O.NEW.KTOP.SV.W.0079.190524T0037Z-190524T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
737 PM CDT Thu May 23 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Southern Washington County in north central Kansas...
Northern Clay County in north central Kansas...
Southeastern Cloud County in north central Kansas...
* Until 815 PM CDT.
* At 736 PM CDT, a severe thunderstorm was located near Morganville,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clay Center, Clifton, Miltonvale, Linn, Greenleaf, Morganville,
Barnes, Green, Palmer, Vining and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3980 9680 3957 9681 3957 9679 3955 9680
3934 9696 3933 9747 3980 9716
TIME...MOT...LOC 0036Z 210DEG 37KT 3942 9721
HAIL...1.00IN
WIND...60MPH
$$
BD2 follow-up statements
755
WWUS53 KTOP 240054
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
754 PM CDT Thu May 23 2019
KSC027-029-161-201-240115-
/O.CON.KTOP.SV.W.0079.000000T0000Z-190524T0115Z/
Riley-Washington-Clay-Cloud-
754 PM CDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN RILEY...SOUTHERN WASHINGTON...NORTHERN CLAY AND
SOUTHEASTERN CLOUD COUNTIES...
At 753 PM CDT, a severe thunderstorm was located near Linn, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clay Center, Clifton, Miltonvale, Linn, Greenleaf, Morganville,
Barnes, Green, Palmer, Vining and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3980 9680 3957 9681 3957 9679 3955 9680
3934 9696 3933 9747 3980 9716
TIME...MOT...LOC 0053Z 208DEG 47KT 3965 9705
HAIL...1.25IN
WIND...60MPH
$$
BD517
WWUS53 KTOP 240123
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
823 PM CDT Thu May 23 2019
KSC027-029-161-201-240132-
/O.EXP.KTOP.SV.W.0079.000000T0000Z-190524T0115Z/
Riley-Washington-Clay-Cloud-
823 PM CDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY...SOUTHERN
WASHINGTON...NORTHERN CLAY AND SOUTHEASTERN CLOUD COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Kansas.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Washington County.
LAT...LON 3980 9680 3957 9681 3957 9679 3955 9680
3934 9696 3933 9747 3980 9716
TIME...MOT...LOC 0122Z 210DEG 37KT 3991 9686
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:37 PM CDT, 1 hour earlier.
Area forecast discussion, May 23, 6:37 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Thu May 23 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday Evening) Issued at 324 PM CDT Thu May 23 2019 This afternoon, the mid level trough was observed across northern Utah with a notable perturbation on water vapor lifting across western Kansas. Coverage of showers and thunderstorms is beginning to expand across western Kansas at the current hour with the anticipation of these cells organizing into line segments as the atmosphere becomes increasingly unstable further eastward into south central and portions of north central Kansas. In addition to our focus out west, we are also monitoring a warm front positioned from the Kansas and Oklahoma border through southeast KS to south central MO. While models are vary some on the northward progression this afternoon, most short term guidance lift the front in the Ottawa, Dickinson, and Morris county area by 6 PM this evening. The latest runs of the HRRR and RAP are indicating the potential for some initial cell development ahead of the western Kansas convection within the warm sector south of the front or in vicinity during the late afternoon and early evening. These supercells may be more discrete and given the low level effective helicity increasing to near 200 m2/s2 at this time, the threat for a few tornadoes is possible in addition to large hail and damaging wind gusts. These cells are expected to lift north and east during the early evening, merging with the line of convection entering north central Kansas after 9 PM. The strong low level southerly jet coupled with >2000 J/KG of MUCAPE suggest the strongest updrafts within the line may produce damaging wind gusts and large hail. Storm mergers should deter the tornado threat later in the evening, however cannot be completely ruled out. Latest several runs of the RAP, HRRR, and HREF are hinting at minimal forward progression overnight with the heaviest concentration of rainfall remaining over north central Kansas. These areas may be subject to the highest rainfall amounts with forecast totals from 2 to 3 inches through Friday morning. Locally higher amounts up to 5 inches are possible. Further south and east towards much of northeast and east central areas, storms are expected to gradually weaken in these areas, therefore 1 to 2 inches is the more likely scenario. Based on the 2 to 3 inches stretching towards far northeast areas, have decided to expand the Flood Watch to include areas near the Nebraska border, Jackson, and Pottawatomie counties for tonight. Overall trends have the convection clearing north and east Friday morning with a break in precip expected during the afternoon. As the warm front reaches the Nebraska border tomorrow, much of the area warms to the lower 80s with dewpoints potentially reaching 70 degrees by late afternoon. As the upper trough shifts towards the North Dakota area by late afternoon, a mid level jet max lifts over the plains with focus for development along a southwest to northeast oriented boundary. Given the high instability and strong bulk shear values up to 50 kts, severe storms are likely with all modes possible, especially heavy rainfall through the overnight hours. For tomorrow afternoon and evening, the focus area for heaviest rainfall appears to bisect the CWA, from Dickinson county through Marshall county, along with areas south and east. .LONG TERM...(Saturday through Thursday) Issued at 324 PM CDT Thu May 23 2019 Focus in the extended remains in the heavy rainfall and severe storm potential from Saturday through Tuesday. Mean southwesterly flow aloft coupled with several perturbations ejecting into the central plains enhances the flooding potential, especially given that some areas have received in upwards of 10 inches of rain since the beginning of the month. On Saturday, a boundary is progged to be positioned somewhere over the state with indications for development along the boundary in the afternoon, becoming more widespread in coverage in the evening hours. Models are still differing on position of the boundary and therefore where the heaviest rainfall axis occurs is still in question. Confidence however remains moderate that portions of central Kansas will see the best chance for scattered severe storms and the heaviest rainfall. Surface based convection is more probable given the lack of inhibition and expansive instability. Effective bulk shear is not as high, but still supportive of supercells with all hazards being possible. As storms congeal overnight, a line of storms is likely as they progress across over most of the CWA late Saturday night. A similar scenario occurs Sunday night with the best pops currently over north central Kansas. Activity spreads eastward over much of northeast Kansas Memorial Day afternoon and evening as the main cold front arrives. As the cold front surges through Tuesday morning, there is finally a break in precip with a cooler and drier airmass in place on Tuesday. Thereafter, upper ridge tries to build over the Pacific Northwest with another closed low turning across the southwest. Models differ on the strength of the upper ridge and whether the closed low has an impact on the central plains after Wednesday. Kept low chances throughout the week given the GFS is still showing scattered storms in the area. Temps during the extended are near normal in the mid and upper 70s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 637 PM CDT Thu May 23 2019 MVFR cigs are expected until the frontal boundary moves to the north of the terminals and winds shift to the south which will occur in the 09Z-13Z time period. Scattered tsra is also expected at MHK after 02Z and at TOP and FOE around 06Z. LLWS still expected with southeast surface winds and them winds from the southwest near 1500 ft increasing to 40 kts through 12Z. Scattered showers and tsra are expected through 18Z. Additional development possible near the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ008>012-020>024-034>037. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...53
Hazardous weather outlook, May 23, 3:32 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 332 PM CDT Thu May 23 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 PM CDT Thu May 23 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe storms are possible after 6 PM this evening and continuing through midnight across north central Kansas. Large hail, damaging winds, and a tornado or two cannot be ruled out. Locally heavy rainfall is possible as storms are expected to move slowly and train over the same locations throughout the evening. Rainfall amounts of 2 to 3 inches are expected for portions of north central and far northeast Kansas. Locally higher amounts up to 5 inches are possible through Friday morning. The flash flood watch was expanded to include north central and portions of northeast Kansas from this afternoon through Friday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The threat for severe weather continues Friday and Saturday, with heavy rainfall and flooding also a hazard with these storms. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 23, 7:28 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
728 PM CDT Thu May 23 2019
KSZ021-034-240100-
Clay-Ottawa-
728 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA AND SOUTHWESTERN
CLAY COUNTIES UNTIL 800 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Bennington, Wells, Longford, Oak Hill and Niles.
A Tornado Watch remains in effect until midnight CDT for central and
north central Kansas.
LAT...LON 3931 9744 3931 9737 3932 9737 3931 9719
3913 9733 3913 9737 3908 9737 3896 9746
3896 9758 3901 9770
TIME...MOT...LOC 0027Z 212DEG 41KT 3903 9755
HenneckeThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| May 23, 7:28 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| May 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 45 min |
| May 23, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 50 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Washington | 34 min |
| May 23, 8:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 8:08 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| May 23, 8:16 PM CDT | Special Weather Statement | TOP | Clay | 29 min |
| May 23, 8:30 PM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 23, 8:43 PM CDT | Special Weather Statement | TOP | Clay | 32 min |
| May 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 29 min |
| May 23, 9:11 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| May 23, 9:39 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| May 23, 10:36 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 11:13 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris | 47 min |
| May 24, 2:17 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 43 min |
| May 24, 2:56 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 49 min |
| May 24, 3:41 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie, Riley | 49 min |
| May 24, 4:04 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 41 min |
| May 24, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 31 min |
| May 24, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 23 min |
| May 24, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 17 min |
| May 24, 8:17 AM CDT | River Flood Warning | TOP | Nemaha | 21 hr |
| May 24, 9:45 AM CDT | River Flood Warning | TOP | Cloud | 7 days |
| May 24, 9:55 AM CDT | River Flood Warning | TOP | Geary | 4 days |
| May 24, 2:48 PM CDT | Special Weather Statement | TOP | Lyon | 57 min |
| May 24, 3:08 PM CDT | River Flood Warning | TOP | Cloud | 54 hr |
| May 24, 3:10 PM CDT | River Flood Warning | TOP | Marshall, Washington | 7 days |
| May 24, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| May 24, 4:25 PM CDT | Tornado Warning | TOP | Lyon | 50 min |
| May 24, 5:11 PM CDT | Flash Flood Warning | TOP | Lyon, Morris | 4 hr |
| May 24, 5:12 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 33 min |
| May 24, 5:36 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| May 24, 5:39 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 48 min |
| May 24, 5:50 PM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| May 24, 5:50 PM CDT | Tornado Warning | TOP | Coffey, Osage | 18 min |
| May 24, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 43 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 24, 6:09 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 24, 6:12 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| May 24, 6:22 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Osage | 4 hr |
| May 24, 6:31 PM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 56 min |
| May 24, 6:36 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 4 hr |
| May 24, 6:45 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 24, 6:57 PM CDT | Special Weather Statement | TOP | Brown | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.